Alert archive / Missouri / Red Flag Warnings in 2025
Red Flag Warning 5, NWS St. Louis, MO
NWS St. Louis, MO issued this red flag warning at Mar 17, 2025, 2:49 PM CDT for 14 counties in Missouri. It took effect at Mar 18, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 2:49 PM CDT (19:49 UTC)
- In effect from
- Mar 18, 2025, 12:00 PM CDT
- Expired
- Mar 18, 2025, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS St. Louis, MO
Counties Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Dent County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Madison County, MO, Moniteau County, MO, Osage County, MO, Reynolds County, MO, Saint Francois County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2712 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WWUS83 KLSX 171949 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 249 PM CDT Mon Mar 17 2025 MOZ041-047>050-059-181100- /O.NEW.KLSX.FW.W.0005.250318T1700Z-250319T0100Z/ /O.CON.KLSX.FW.W.0004.000000T0000Z-250318T0100Z/ Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO- 249 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL MISSOURI... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL MISSOURI... The National Weather Service in St Louis has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CDT Tuesday. * AFFECTED AREA...In Missouri, Fire Weather Zones 041, 047, 048, 049, 050 and 059. * TIMING... * WINDS...South 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ MOZ062-072>074-083>085-099-181100- /O.NEW.KLSX.FW.W.0005.250318T1700Z-250319T0100Z/ Franklin MO-Crawford MO-Washington MO-Saint Francois MO-Dent MO- Iron MO-Madison MO-Reynolds MO- 249 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHEAST MISSOURI... The National Weather Service in St Louis has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CDT Tuesday. * AFFECTED AREA...In Missouri, Fire Weather Zones 062, 072, 073, 074, 083, 084, 085 and 099. * TIMING... * WINDS...South 15 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 28 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ ILZ058-095>099-MOZ018-019-026-027-034>036-042-051-052-060-180100- /O.CON.KLSX.FW.W.0004.000000T0000Z-250318T0100Z/ Greene IL-Adams IL-Brown IL-Pike IL-Calhoun IL-Jersey IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO- Audrain MO-Montgomery MO-Lincoln MO-Warren MO- 249 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST MISSOURI AND WESTERN ILLINOIS... * AFFECTED AREA...In Illinois, Fire Weather Zones 058, 095, 096, 097, 098 and 099. In Missouri, Fire Weather Zones 018, 019, 026, 027, 034, 035, 036, 042, 051, 052 and 060. * WINDS...South 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ Carney
3 follow-up statements
125 WWUS83 KLSX 180046 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 746 PM CDT Mon Mar 17 2025 MOZ041-047>050-059-180900- /O.EXP.KLSX.FW.W.0004.000000T0000Z-250318T0100Z/ /O.CON.KLSX.FW.W.0005.250318T1700Z-250319T0100Z/ Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO- 746 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL MISSOURI... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL MISSOURI... * AFFECTED AREA...In Missouri, Fire Weather Zones 041, 047, 048, 049, 050 and 059. * TIMING... * WINDS...South 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ ILZ058-095>099-MOZ018-019-026-027-034>036-042-051-052-060-180200- /O.EXP.KLSX.FW.W.0004.000000T0000Z-250318T0100Z/ Greene IL-Adams IL-Brown IL-Pike IL-Calhoun IL-Jersey IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO- Audrain MO-Montgomery MO-Lincoln MO-Warren MO- 746 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS... Critical fire weather is no longer a threat. $$ MOZ062-072>074-083>085-099-180900- /O.CON.KLSX.FW.W.0005.250318T1700Z-250319T0100Z/ Franklin MO-Crawford MO-Washington MO-Saint Francois MO-Dent MO- Iron MO-Madison MO-Reynolds MO- 746 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHEAST MISSOURII... * AFFECTED AREA...In Missouri, Fire Weather Zones 062, 072, 073, 074, 083, 084, 085 and 099. * TIMING... * WINDS...South 15 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 28 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ Jaja
127 WWUS83 KLSX 180828 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 328 AM CDT Tue Mar 18 2025 MOZ041-047>050-059-062-072>074-083>085-099-181630- /O.CON.KLSX.FW.W.0005.250318T1700Z-250319T0100Z/ Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO- Franklin MO-Crawford MO-Washington MO-Saint Francois MO-Dent MO- Iron MO-Madison MO-Reynolds MO- 328 AM CDT Tue Mar 18 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTHEAST MISSOURI... * AFFECTED AREA...In Missouri, Fire Weather Zones 041, 047, 048, 049, 050, 059, 062, 072, 073, 074, 083, 084, 085 and 099. * WINDS...South 15 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ Gosselin
845 WWUS83 KLSX 181923 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 223 PM CDT Tue Mar 18 2025 MOZ041-047>050-059-062-072>074-083>085-099-190100- /O.CON.KLSX.FW.W.0005.000000T0000Z-250319T0100Z/ Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO- Franklin MO-Crawford MO-Washington MO-Saint Francois MO-Dent MO- Iron MO-Madison MO-Reynolds MO- 223 PM CDT Tue Mar 18 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTHEAST MISSOURI... * AFFECTED AREA...In Missouri, Fire Weather Zones 041, 047, 048, 049, 050, 059, 062, 072, 073, 074, 083, 084, 085 and 099. * WINDS...South 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ Delia
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Mar 17, 12:37 PM CDT, 2 hours 12 minutes earlier. Its key messages:
- Critical fire danger is forecast today across parts of central, northeast, and east central Missouri as well as west-central Illinois due to the combination of gusty southerly winds, low relative humidity values, and dry fuels. Elevated fire danger is expected for the remainder of the area.
- Even warmer temperatures are forecast on Tuesday (mid 70s to low 80s), which is expected to yield elevated fire weather conditions areawide.
- Another storm system will impact the region Wednesday/Wednesday night. Currently, the main impact looks to be very gusty south/southwest winds with gusts of 45+ mph likely (50-90%).
Area forecast discussion, Mar 17, 12:37 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CDT Mon Mar 17 2025
.KEY MESSAGES...
- Critical fire danger is forecast today across parts of central,
northeast, and east central Missouri as well as west-central
Illinois due to the combination of gusty southerly winds, low relative
humidity values, and dry fuels. Elevated fire danger is
expected for the remainder of the area.
- Even warmer temperatures are forecast on Tuesday (mid 70s to low 80s),
which is expected to yield elevated fire weather conditions
areawide.
- Another storm system will impact the region Wednesday/Wednesday
night. Currently, the main impact looks to be very gusty
south/southwest winds with gusts of 45+ mph likely (50-90%).
&&
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 324 AM CDT Mon Mar 17 2025
A surface ridge of high pressure is currently near the Mississippi
River moving east. Southerly winds will increase sharply in its
wake, with sustained winds of 15-25 mph by this afternoon and gusts
as high as 30-40 mph. Low dewpoint values and much warmer
temperatures (highs ranging from the mid 60s to mid 70s) will yield
elevated to critical fire danger today across the area. Please see
the Red Flag Warning for more details.
Even warmer conditions are forecast on Tuesday as the 850-hPa
thermal ridge moves across the mid-Mississippi Valley and surface
winds veer more to the southwest. This is a much more favorable
pattern for anomalous warmth, particularly across portions of
central, east central, and southeast Missouri where the southwest
winds will downslope off of the Ozark Plateau. In these locations,
highs in the low 80s are forecast. For the remainder of the area,
readings are expected to top out in the mid to upper 70s. While
surface dewpoints will gradually rise on Tuesday, the increase in
temperatures will help keep relative humidity values low enough to
add the mention of elevated fire danger across the entire area.
Gosselin
&&
.LONG TERM... (Tuesday Night through Sunday)
Issued at 324 AM CDT Mon Mar 17 2025
(Tuesday Night - Thursday)
Models are in good agreement that the next storm system will move
into the mid-Missouri Valley by early Wednesday morning. There may
be some elevated showers/weak thunderstorms late Tuesday night/early
Wednesday morning, but the better signal is to our north across
eastern Iowa/northern Illinois.
Deterministic models are also hinting at some showers (and perhaps a
few thunderstorms) along an initial cold front moving from west to
east. Unlike Friday's severe weather outbreak, there are many
differences with this storm/frontal passage. Moisture return is not
as great, midlevel lapse rates not as steep, and there is some
capping. Long story short, there is quite a bit of uncertainty that
there will be any thunderstorms along this boundary, let alone any
strong-severe weather. The timing of the front is also 6-9 hours
faster than Friday night, and is more favorable for the potential
for strong/severe storms in the Ohio Valley/Great Lakes.
The main story with this storm will be the winds. The strongest
winds/gusts are likely just behind the initial cold frontal passage.
Deterministic model guidance shows a very tight pressure gradient,
with soundings depicting deep mixing. Peak wind gusts at the top of
the boundary layer are 55-70 knots. The EPS shows probabilities for
wind advisory criteria (45+ mph gusts) of 50-90% early Wednesday
afternoon, peaking in parts of southeast Missouri. Odds of warning
criteria (60+ mph) drop to 10-20%, but these probabilities may be
too low in some areas as peak gusts may be between 1800 Wednesday
and 0000 UTC Thursday. All in all, this is a very strong signal for
very gusty winds and I fully expect wind headlines as we get closer
to the event.
The active, topsy-turvy weather continues into Wednesday night. Very
strong low-level cold air advection takes place behind the initial
cold front, with a secondary cold frontal passage coming about 6
hours later. Surface temperatures are forecast to drop into the 30s
overnight, with the southwestern portion of a deformation zone
moving eastward through the area. Light rain is forecast to
changeover to snow overnight. Accumulations look light in our area,
with probabilities of at least 1" of snow only topping out around
10% in parts of northeast Missouri. However, odds do increase
rapidly to the northwest, and as we saw Sunday morning, sometimes
these events can surprise us. The good news is that the snow would
be falling at night, and should be confined to elevated/grassy
surfaces. Therefore, little/no impacts are expected even in a
reasonable "worst case" scenario of say 1-3". Any accumulations that
do manage to occur should quickly melt by Thursday afternoon as
temperatures warm through the 40s and the sun comes out.
(Thursday Night - Sunday)
A warmup should begin on Thursday night heading into Friday as winds
turn back out of the south behind a surface ridge of high pressure.
WPC clusters of the 500-hPa height pattern show another midlevel
shortwave trough in the Friday night timeframe, bringing another
chance (30-50%) of rain. The track of this system is farther south
than its predecessors, so there appears to be no threat at all for
strong/severe convection.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1231 PM CDT Mon Mar 17 2025
VFR flight conditions are expected to prevail through the period.
Southerly winds will increase and become gusty this afternoon.
Surface winds will diminish this evening, however winds aloft will
increase which will produce low level wind shear conditions. Wind
shear will continue into Tuesday morning when gusts will pick up
again.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning until 8 PM CDT this evening for Audrain MO-
Boone MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.
IL...Red Flag Warning until 8 PM CDT this evening for Adams IL-Brown
IL-Calhoun IL-Greene IL-Jersey IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Mar 17, 3:31 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 331 AM CDT Mon Mar 17 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 331 AM CDT Mon Mar 17 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Critical fire danger is forecast across parts of central, northeast, and eastern Missouri this afternoon with elevated fire danger elsewhere. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated fire danger is expected areawide on Tuesday afternoon. There is a slight chance of thunderstorms Wednesday afternoon across south-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Gosselin
Nearby
Red Flag Warnings in Missouri, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.